Kansas, 2016

Damaging Wind in Kansas, June 12, 2016

June 12, 2016 · NWS TOP · 1 event in 1 county or zone

Scattered thunderstorms developed across the area during the afternoon, leaving one report of wind damage behind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed across the area during the afternoon, leaving one report of wind damage behind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 2:14 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 12, 2:14 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
314 PM CDT SUN JUN 12 2016

.SHORT TERM...(This Evening through Monday)
Issued at 308 PM CDT SUN JUN 12 2016

Currently, 20Z visible and WV imagery show a modified North Pacific
Low over the Eastern Northern Plains into portions of the Upper MS
Valley.  A warm boundary stretches from MN to Illinois into the Ohio
Valley.  Meanwhile, a weak cold boundary lags behind the system
through Western Nebraska into Colorado.  A lee side low is
positioned over southeast Colorado ahead of a minor lead shortwave.
A fairly well defined upper low continues to spin over the Southern
Plains.

Weak lift is making its way around the low over the Southern Plains
and has continued to support thunderstorms with instability of 2000
J/kg and weak shear of 20-25kts.  Some of this energy may work into
southern portions of the forecast area, so have added some POPs
through late afternoon but don't expect activity to persist as peak
heating subsides.  Out west, the previously mentioned wave will be
working into the Northern portions of the Central Plains into
tomorrow morning and afternoon.  Have actually reduced POPs near
term a bit as confidence in getting too much precip before late
morning into the afternoon on Monday is not looking as good as it
previously has. Weak forcing over the area with the bulk of
vorticity off to the north of northeastern KS leads to lower
confidence in more than slight POPs over northeast KS.  Also,
confidence in MCS development overnight coming in from Nebraska
continues to be the main question as to whether storms hold together
or if any outflow ends up over the forecast area.  At this time, it
looks like we could mainly be seeing any thunderstorm and showers
later in the morning into the early afternoon time frame as
additional lift comes from the slowly advancing cold front from
western Nebraska.  Not expecting severe storms at this point since
lapse rates are only in the 5.5 C/km range and again shear profiles
look weak. Given the expected cloud cover, have highs less than
recent days mainly in the upper 80s. Expecting lows to be similar
tonight with no significant air mass change taking place.

.LONG TERM...(Monday Night through Sunday)
Issued at 308 PM CDT SUN JUN 12 2016

Main concern for the period will be thunderstorms, some strong to
severe from Monday night through Tuesday night. Monday night models
continue to point toward the development of an MCS over the western
high plains then moving east northeast across Nebraska and Kansas.
The early morning MCS will likely have an effect on where boundaries
will be located and how long clouds and any precipitation hang
around. This will likely have an affect on destabilization ahead of
the approaching cold front across northeast Kansas on Tuesday. Shear
is sufficient as well as forecast instability for storms to be
strong to severe Tuesday afternoon and Tuesday night. Main hazards
look to be damaging winds and large hail. A tornado is also possible
especially across east central Kansas where helicity is favorable.

A relatively quiet weather period is seen from Wednesday night
through Sunday.  Upper level riding over the central US keeps any
chances for storms very slim, although the occasional model brings
slight chances during the afternoon some days. Overall, a pretty dry
and hot period with temperatures topping out in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1240 PM CDT SUN JUN 12 2016

Going with a VFR forecast right now for the terminals. It does
appear that mostly subsidence will remain in control but an
approaching upper wave will eventually help to saturate mid levels
so forecasting mostly a mid level cloud layer overspreading the
terminals by morning. Unsure on actual coverage so only going
with SCT at this time. As winds calm tonight, expecting some HZ or
BR at least around the KTOP/KFOE terminals.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Heller/53
AVIATION...Drake
Hazardous weather outlook, Jun 12, 2:17 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT SUN JUN 12 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-132030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
317 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON. THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND TONIGHT WITH THE MAIN HAZARD BEING
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE STORMS ACROSS THE
AREA ON TUESDAY AFTERNOON AND EVENING. VERY LARGE HAIL...DAMAGING
WIND...AND A FEW TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 12, 2:25 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SUN JUN 12 2016

KSZ058-122100-
COFFEY-
325 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 400
PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEW STRAWN...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...AND A
WIND GUST OF 44 MPH WAS MEASURED AT COFFEY COUNTY AIRPORT.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN...BETO JUNCTION AND JOHN REDMOND RESERVOIR.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 155.

LAT...LON 3822 9584 3836 9590 3843 9579 3844 9574
      3839 9563 3819 9555 3813 9572
TIME...MOT...LOC 2024Z 150DEG 4KT 3828 9574

BB

The radar

The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 12, 2:48 PM CST to 2:49 PM CST
Where
Lyon County, 0.54 mi W of Neosho Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -95.990

Three inch diameter limb snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641560.